Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 104, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 20, 2008, 3:18 PM EDT for 4 counties in Pennsylvania. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2008, 3:18 PM EDT (19:18 UTC)
- Expired
- Jul 20, 2008, 4:30 PM EDT
- In force
- 72 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Cambria County, PA, Clearfield County, PA, Elk County, PA, Somerset County, PA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 12:35 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:01 PM EDT, 17 minutes earlier.
Area forecast discussion, Jul 20, 3:01 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 301 PM EDT SUN JUL 20 2008 .SYNOPSIS... LOW PRESSURE...LOCATED OVER WISCONSIN THIS MORNING...WILL TRACK EAST ACROSS UPSTATE NEW YORK EARLY MONDAY...PUSHING A COLD FRONT INTO PENNSYLVANIA. THE FRONT WILL LIKELY STALL OUT OVER PENNSYLVANIA UNTIL CANADIAN HIGH PRESSURE BUILDS INTO THE REGION LATE TUESDAY. HIGH PRESSURE WILL SLOWLY PUSH OFF THE EAST COAST BY LATE IN THE WEEK...ALLOWING A COLD FRONT TO APPROACH FROM THE GREAT LAKES BY SATURDAY. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... WATCH BOX HOISTED AS THUNDERSTORMS MARCH EAST FROM OHIO AHEAD OF A COLD FRONT. ACTIVITY MOVING INTO NORTHWEST PA BUT LITTLE IN THE WAY OF LIGHTNING IN WARREN COUNTY AT THIS TIME. CONVECTION WILL DEVELOP FROM NORTHWEST TO SOUTHEAST THROUGH THE DAYLIGHT HOURS. UPDATED ZONES INTRODUCED SEVERE WORDING THROUGH 8 PM. ADDED ANOTHER 5 COUNTIES TO THE WATCH AREA TO THE SOUTH AND EAST OF THE INITIAL WATCH AREA...AS SEVERE CLUSTER OF STORMS MOVES TOWARD THE AREA FROM SW PA. NORTHERN STORMS NOT ALL THAT STRONG SO FAR...NO SEVERE REPORTS SO FAR...HAVE SEVERAL SPS OUT. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM MONDAY/... MAIN PUSH OF ACTIVE WEATHER WILL BE ACROSS NY AND NORTH CENTRAL PA THROUGH THIS EVENING. STILL LOOKING AT A WIND SHIFT LATER TONIGHT...WTIH A SLIGHT DROP IN DEWPOINTS. RISK OF SHOWERS AND STORMS TO LINGER INTO MONDAY...AS REAL FRONT WILL LAG WIND SHIFT LINE. TEMPS NOT TO BE MUCH COOLER. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... AS NOTED YESTERDAY...WAS THINKING GFS WAS TOO FAST ON YESTERDAYS RUN...NOW GFS STALLS FRONT OUT AND HAS RISK OF SHOWERS IN STILL FOR WED...AS THE UPPER LEVEL TROUGH SWINGS THROUGH. THUS HELD ONTO MENTION OF SHOWERS AND STORMS INTO TUESDAY NIGHT...EDGING INTO FAR EASTERN PART OF THE CWA EARLY WED AM...AS I DID YESTERDAY. DID NOT WANT EXTEND MENTION OF THIS AT THE CURRENT TIME...CAN BE ADJUSTED ON LATER PACKAGES. WITH SFC HIGH OVERHEAD AND ANOMALOUS PWAT VALUES...EXPECT MUCH COOLER NIGHTS WITH AOB SEASONAL READINGS. GEFS 850 TEMPS NR 15C SUGGEST SEASONAL DAYTIME HIGHS. LEFT CHC POPS IN LATE FRIDAY... AS THEY WERE ALREADY IN THERE...AS COLD FRONT MAY APPROACH FROM GRT LKS...AND OLD FRONT TO THE SE DRIFTS BACK TO THE NORTH. HPC HAS THE WEAK COLD FRONT MOVE ACROSS FAIRLY FAST...SO MOST OF NEXT WEEKEND SHOULD NOT BE THAT BAD. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... HAZE REDUCING VISIBILITIES TO 5SM IN SOME LOCATIONS BUT DO NOT EXPECT MUCH MORE OF A DECREASE IN VISIBILITIES EXPECT AS THUNDERSTORMS MOVE THROUGH. CONVECTION MOVING INTO NORTHWESTERN PA AND EXPECT MOST AIRFIELDS TO EXPERIENCE AT LEAST VCTS THIS AFTERNOON. LOW LEVEL MOISTURE POOLING AHEAD OF THE APPROACHING FRONT AND FROM TODAYS CONVECTION WILL LEAD TO WIDESPREAD BR OVERNIGHT TOWARD SUNRISE. FRONTAL BOUNDARY WILL SAG IN FROM THE N AND LINGER ACROSS THE REGION POSSSIBLY INTO TUESDAY...KEEPING WEATHER UNSETTLED ESPECIALLY IN THE AFTERNOON MON AND TUE. EVENTUALLY BY MIDWEEK SOME DRIER AIR WILL MOVE IN ON NW FLOW. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD/MARTIN NEAR TERM...DANGELO/TYBURSKI SHORT TERM...MARTIN LONG TERM...MARTIN AVIATION...RXR/TYBURSKI
Hazardous weather outlook, Jul 20, 2:50 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 250 PM EDT SUN JUL 20 2008 PAZ004>006-010>012-017>019-024>026-033>035-037-041-042-045-046- 211900- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET- BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING- 250 PM EDT SUN JUL 20 2008 ...SEVERE THUNDERSTORM WATCH 708 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ027-028-036-049>053-056>059-063>066-211900- MIFFLIN-JUNIATA-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND- COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK- LANCASTER- 250 PM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO POSSIBLE SEVERE THUNDERSTORMS WILL APPROACH FROM THE NORTHWEST EARLY THIS EVENING...AND MAY CONTINUE INTO THE REGION...AND LAST INTO THE NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 1:59 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 159 PM EDT SUN JUL 20 2008 PAZ004-201845- WARREN PA- 159 PM EDT SUN JUL 20 2008 ...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY... AT 157 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF WARREN...MOVING EAST AT 37 MPH. HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR CHAPMAN STATE PARK AROUND 210 PM...WARREN AROUND 215 PM...CLARENDON AROUND 220 PM...SHEFFIELD AROUND 225 PM AND KINZUA DAM AROUND 230 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...STATE ROAD 59. FORECASTER: ONDREJIK
Special weather statement, Jul 20, 2:19 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 219 PM EDT SUN JUL 20 2008 PAZ005-006-010-011-201915- CAMERON PA-ELK PA-MCKEAN PA-POTTER PA- 219 PM EDT SUN JUL 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT CAMERON...ELK...MCKEAN AND WESTERN POTTER COUNTIES... AT 214 PM EDT...HEAVY RAIN AND STRONG THUNDERSTORMS WERE ALONG A LINE FROM BRADFORD TO KANE TO 15 MILES WEST OF RIDGWAY...MOVING EAST AT 37 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR PORTLAND MILLS...MOUNT JEWETT...AND CYCLONE AROUND 225 PM...WILCOX...REW...AND KINZUA BRIDGE STATE PARK AROUND 230 PM...RIDGWAY...JOHNSONBURG...AND ELDRED AROUND 235 PM AND SMETHPORT AROUND 240 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...AND STATE ROAD 66. FORECASTER: ONDREJIK
Special weather statement, Jul 20, 3:00 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 300 PM EDT SUN JUL 20 2008 PAZ017-024-033-202000- CAMBRIA PA-CLEARFIELD PA-SOMERSET PA- 300 PM EDT SUN JUL 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA...CLEARFIELD AND SOMERSET COUNTIES... AT 257 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES SOUTHEAST OF CLARION TO 10 MILES NORTHWEST OF INDIANA TO 21 MILES SOUTHWEST OF CONNELLSVILLE...MOVING EAST AT 39 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR PRINCE GALLITZIN STATE PARK AROUND 345 PM AND SOUTH FORK AROUND 400 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 119...I-80 BETWEEN MILE MARKERS 97 AND 122. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 119...ROUTE 219...ROUTE 322...ROUTE 422...STATE ROAD 56...STATE ROAD 153. FORECASTER: STEINBUGL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Centre, Clearfield, Clinton and 4 more | 56 min |
| Jul 20, 4:10 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 65 min |
| Jul 20, 4:59 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Centre, Clinton, Cumberland, Franklin and 8 more | 76 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.